Ohio, 2013

Tornado and Damaging Winds in Ohio, November 1, 2013

November 1, 2013 · NWS ILN · 9 events in 5 counties and zones

A potent low pressure system moved across the region, bringing strong winds aloft across the Ohio Valley. Showers that developed along and ahead of a cold front associated with this storm system were capable of producing damaging winds and isolated weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A potent low pressure system moved across the region, bringing strong winds aloft across the Ohio Valley. Showers that developed along and ahead of a cold front associated with this storm system were capable of producing damaging winds and isolated weak tornadoes. This line of showers producing the damage across southwestern Ohio continued past midnight on October 31st and into the early morning hours of November 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 31, 11:29 PM EST, 34 minutes earlier.

Area forecast discussion, Oct 31, 11:29 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EDT FRI NOV 1 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT. DRIER
AIR AND SLIGHTLY COOLER TEMPERATURES WILL MOVE IN BEHIND THE FRONT
FOR FRIDAY. AN UPPER LEVEL TROUGH WILL SETTLE INTO THE GREAT LAKES
AND OHIO VALLEY ON SATURDAY WHICH WILL BRINGER MUCH COOLER TEMPERATURES
ALONG WITH A THREAT OF SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CLEARING THE SEVERE THUNDERSTORM WATCH BEHIND THE LINE BEHIND THE
LINE OF CONVECTION. IN ADDITION...HAVE BEGUN TO CANCEL THE WIND
ADVISORY BEHIND THE LINE ALSO.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
VIGOROUS S/WV TROUGH AND DEEP SFC LOW WILL QUICKLY PIVOT AWAY TO
THE NORTHEAST ON FRIDAY. THIS WILL ALLOW DRIER AIR TO BRIEFLY
SETTLE INTO OUR REGION PER DRY SLOT BEHIND THIS STRONG SYSTEM.

CAA WILL BE SLOW TO MOVE IN ON FRIDAY...AND WITH SUNSHINE
EARLY ON...HIGHS SHOULD RANGE FROM THE UPPER 50S NW TO THE MID 60S
SOUTHEAST. UNDER A DEVELOPING NW FLOW ALOFT...S/WV ENERGY WILL
BEGIN TO DIG SE TOWARD OUR REGION LATE FRIDAY AFTERNOON...CONTINUING
INTO FRIDAY NIGHT. THIS PROCESS WILL ALLOW CUMULUS CLOUDS TO
INCREASE FROM THE NW FRIDAY AFTERNOON...FOLLOWED BY STRATOCUMULUS
AND MID LVL MOISTURE FRIDAY NIGHT. HAVE TAKEN A BLEND FOR
LOWS...RANGING FROM THE LOWER TO MID 40S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AN AMPLIFIED TROUGH WILL BE IN PLACE ACROSS THE EASTERN HALF OF THE
CONUS SATURDAY WITH A DEPARTING SHORTWAVE AND COLD ADVECTION
AFFECTING OUR AREA. SCATTERED SHOWERS WILL DEVELOP IN THIS COLD
ADVECTION OFF THE GREAT LAKES AND WILL PRIMARILY AFFECT THE
NORTHERN ZONES WITH LESSER CHANCES FOR SHOWERS ACROSS THE SOUTHERN
ZONES MAINLY DURING SATURDAY AFTERNOON. SHOWER ACTIVITY AND CLOUD
COVER WILL DECREASE AFTER SUNSET AS HIGH PRESSURE BUILDS ACROSS THE
REGION. TEMPERATURES ON SATURDAY WILL RUN NEAR NORMAL AS COLDER AIR
MOVES INTO THE AREA UNDER MOSTLY CLOUDY SKIES.

THE HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES AND FAIR WEATHER TO
OUR AREA LATE SATURDAY NIGHT THROUGH MONDAY AS THE HIGH CROSSES WEST
TO EAST ACROSS OUR REGION. DAYTIME HIGHS WILL START OF COOL ON SUNDAY
WITH HIGHS RANGING FROM THE UPPER 40S ACROSS THE NORTH TO THE MIDDLE
50S ACROSS THE SOUTH. NIGHTTIME LOWS SUNDAY NIGHT WILL BE IN THE 30S.
THE HIGH WILL HAVE SHIFTED EAST OF OUR AREA BY MONDAY WHICH WILL
BEGIN A WARNING TREND THAT WILL LAST UNTIL AT LEAST WEDNESDAY.
TEMPERATURES MONDAY AND MONDAY NIGHT WILL BE NEAR CLIMATOLOGICAL
NORMALS...AND BY TUESDAY/TUESDAY NIGHT TEMPERATURES WILL BE ABOVE
NORMAL.

THE NEXT STORM SYSTEM TO AFFECT OUR AREA WILL BE DURING THE
WEDNESDAY AND THURSDAY TIME FRAME AS A SURFACE LOW AND SHORTWAVE LIFTS
NORTHEASTWARD OUT OF THE PLAINS AND BRINGS A COLD FRONT TOWARD OUR
AREA. THE ECMWF/GFS HAVE BEEN DIFFERING ON THE TIMING OF THIS
STORM SYSTEM'S EFFECTS ON OUR AREA BY ABOUT 12 HOURS. HOWEVER...AT
THIS TIME PRECIPITATION APPEARS LIKELY AT SOME POINT DURING THE TWO
DAY PERIOD. THEREFORE...AM FORECASTING 50 POPS FOR A LONG DURATION
DURING THE TIME PERIOD UNTIL HIGHER POPS CAN BE FOCUSED OVER A
SHORTER TIME...WHEN TIMING CONFIDENCE IS GREATER.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
COLD FRONT EXTENDING FROM GREAT LAKES LOW PRESSURE WILL PUSH
ACROSS TAF SITES TONIGHT. THIS VIGOROUS SYSTEM WILL ADVERSELY
AFFECT TAF SITES WITH CONDITIONS AS LOW AS LIFR UNTIL IT CROSSES
THE AREA LATE TONIGHT. SOUTHERLY SURFACE WINDS TAPPING AN 80 KNOT
850 MB FLOW WILL BE VERY STRONG...WITH GUSTS WELL OVER 30 KNOTS IN
SHOWERS. WINDS WILL DIMINISH AND SHIFT TO SOUTHWEST BEHIND THE
FRONT...THOUGH GUSTS COULD RISE ABOVE 20 KNOTS AGAIN FRIDAY
AFTERNOON.

OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 3 AM EDT EARLY THIS MORNING FOR OHZ026-
     044>046-052>056-062>065-071>074-078>082-088.
KY...WIND ADVISORY UNTIL 3 AM EDT EARLY THIS MORNING FOR KYZ094>100.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...SITES
SHORT TERM...HICKMAN
LONG TERM...LATTO
AVIATION...CONIGLIO
Hazardous weather outlook, Oct 31, 2:44 PM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT THU OCT 31 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
344 PM EDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRENGTHENING LOW PRESSURE SYSTEM WILL IMPACT THE AREA THROUGH
TONIGHT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH CAN
BE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING.

A HIGHER END WIND THREAT WILL DEVELOP LATER THIS EVENING AND INTO
THE OVERNIGHT HOURS. THIS WILL BE ASSOCIATED WITH A STRONG COLD
FRONT THAT WILL PUSH EAST ACROSS THE AREA. A LINE OF STRONGER
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST AHEAD OF
THE COLD FRONT. THIS LINE OF SHOWERS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 50 MPH AND PERHAPS AN ISOLATED
TORNADO. DAMAGING WINDS WILL STILL BE POSSIBLE EVEN IF THERE IS
NO THUNDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. EMERGENCY MANAGEMENT
AGENCIES AND STORM SPOTTER GROUPS ARE ENCOURAGED TO MONITOR
FORECASTS FOR UPDATES ON THE SEVERE WEATHER POTENTIAL FOR TONIGHT.

In the hours before

Special weather statement, Oct 31, 11:14 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 AM EDT FRI NOV 1 2013

OHZ063-072-078>081-010500-
ADAMS OH-BROWN OH-CLINTON OH-FAYETTE OH-CLERMONT OH-HIGHLAND OH-
1214 AM EDT FRI NOV 1 2013

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT HIGHLAND...
SOUTHEASTERN CLERMONT...FAYETTE...EASTERN CLINTON...BROWN AND
NORTHWESTERN ADAMS COUNTIES THROUGH 100 AM EDT...

AT 1213 AM EDT...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM
WILMINGTON TO MOSCOW...MOVING EAST AT 60 MPH.

HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LYNCHBURG...NEW
VIENNA...MOUNT ORAB...WASHINGTON COURT HOUSE...LEESBURG...
GEORGETOWN...HILLSBORO...GREENFIELD AND SEAMAN.

ALSO...FELICITY...LEES CREEK...LOCUST RIDGE...GREENBUSH...JASPER
MILLS...FEESBURG...HIGGINSPORT...HAMERSVILLE...RUSSELL AND BUFORD ARE
NEAR THE PATH OF THIS LINE OF SHOWERS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE SHOWERS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3883 8421 3924 8389 3949 8381 3956 8359
      3970 8330 3970 8325 3952 8326 3937 8337
      3871 8366

HATZOS
Local storm report, Oct 31, 11:18 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1218 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     KENTON                  40.64N 83.61W
10/31/2013                   HARDIN             OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWER POLES DOWN ON THE NORTHEAST SIDE
            OF TOWN. SHINGLES AND ROOF DAMAGE AT A CHURCH. TIME IS
            ESTIMATED.

&&

JOHNF
Local storm report, Oct 31, 11:22 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     3 SW MAGNETIC SPRINGS   40.32N 83.30W
11/01/2013  M60 MPH          UNION              OH   TRAINED SPOTTER

&&

SNYDER
Special weather statement, Oct 31, 11:32 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 AM EDT FRI NOV 1 2013

KYZ099-100-OHZ079-081-082-088-010500-
LEWIS KY-MASON KY-ADAMS OH-BROWN OH-PIKE OH-SCIOTO OH-
1232 AM EDT FRI NOV 1 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCIOTO...
PIKE...EXTREME SOUTHEASTERN BROWN...ADAMS...SOUTHEASTERN MASON AND
LEWIS COUNTIES THROUGH 100 AM EDT...

AT 1227 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM DUNKINSVILLE TO PEED...MOVING EAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PEEBLES...TOLLESBORO...
VANCEBURG...PIKETON AND LUCASVILLE.

ALSO...TRINITY...ORANGEBURG...SERPENT MOUND...MOUNT GILEAD...
RECTORVILLE...LOCUST GROVE...SMOKY CORNERS...CEDAR MILLS...CONCORD
AND POPLAR GROVE ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3843 8359 3848 8359 3852 8364 3850 8371
      3845 8385 3847 8389 3898 8354 3916 8313
      3907 8287 3846 8323 3841 8355

HATZOS
Local storm report, Oct 31, 11:52 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1252 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     1 ENE DOWNTOWN COLUMBUS 39.96N 82.98W
11/01/2013                   FRANKLIN           OH   AMATEUR RADIO

            LARGE HEALTHY 3 FOOT DIAMETER TREE DOWN NEAR ROUTE 62 AND
            INTERSTATE 71. TIME IS ESTIMATED.

&&

JOHNF
Local storm report, Oct 31, 11:53 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 AM EDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     3 NE ENGLEWOOD          39.88N 84.27W
10/31/2013                   MONTGOMERY         OH   BROADCAST MEDIA

            ROOF DAMAGE AT PUBLIC WORKS GARAGE

&&

SNYDER

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Ross

When
November 1, 12:03 AM EST to 12:07 AM EST
Where
Ross County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.230, -83.270

Four trees were downed due to thunderstorm winds. These trees were primarily scattered across the southwestern portions of Ross County.

Tornado, Licking

When
November 1, 12:07 AM EST to 12:08 AM EST
Where
Licking County, 0.04 mi NE of Buckeye Vly Arpt to 0.76 mi NW of Hebron
Rating
EF1
Path length
1.28 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.970, -82.529

The tornado touched down and snapped numerous healthy pine trees that were 12 to 18 inches in diameter. A large cottonwood tree was also snapped. Several tree branches were blown down on roofs, with some siding damage to a garage. Based on the damage surveyed, the maximum wind speed of this tornado was estimated to be 95 miles per hour.

Thunderstorm Wind, Licking

When
November 1, 12:10 AM EST to 12:14 AM EST
Where
Licking County, 1.38 mi S of Newark Heath Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.000, -82.470

Six inch diameter limbs were broken and a ten foot by ten foot steel building was lifted from a platform and demolished due to thunderstorm winds.

Thunderstorm Wind, Hocking

When
November 1, 12:16 AM EST to 12:20 AM EST
Where
Hocking County, 4.22 mi NW of Logan Owens Fld Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.640, -82.430

Trees were downed along Highway 664 due to thunderstorm winds.

Thunderstorm Wind, Hocking

When
November 1, 12:17 AM EST to 12:21 AM EST
Where
Hocking County, 0.69 mi N of Haynes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.440, -82.680

Two trees were downed near Big Pine Road and State Route 56 due to thunderstorm winds.

Thunderstorm Wind, Licking

When
November 1, 12:19 AM EST to 12:23 AM EST
Where
Licking County, 2.96 mi NNE of Linnville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.010, -82.330

Multiple trees were blown down and trampolines were blown into trees due to thunderstorm winds.

Thunderstorm Wind, Hocking

When
November 1, 12:20 AM EST to 12:24 AM EST
Where
Hocking County, 1.48 mi NNE of Union Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.490, -82.360

Trees were downed along Highway 328 due to thunderstorm winds.

Thunderstorm Wind, Pike

When
November 1, 12:25 AM EST to 12:29 AM EST
Where
Pike County, 2.14 mi NNE of Gregg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.100, -82.920

A few trees were downed in the area due to thunderstorm winds. One of the trees fell on Meadow Run Road.

Thunderstorm Wind, Scioto

When
November 1, 12:28 AM EST to 12:32 AM EST
Where
Scioto County, 1.08 mi W of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.880, -83.000

Two large tree limbs were downed due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483180, 483178, 483187, 483181, 483182, 483183, 483185, 483186, 483188.